[Alcohol-paracetamol syndrome: a case report]
Related Experiment Video
Updated: Sep 29, 2026

Chronic Intermittent Ethanol Vapor Exposure Paired with Two-Bottle Choice to Model Alcohol Use Disorder
Published on: June 23, 2023
Magdalena Łukasik-Głebocka1, Dorota Klimaszyk
1Oddział Chorób Zawodowych i Toksykologii im. Wandy Błeńskiej Zakład Opieki Zdrowotnej Poznań-Jezyce Szpital im. Franciszka Raszei 60-834 Poznań, ul. Mickiewicza 2. toksy@interia.pl
Abstract:
Risk of hepatotoxicity from acetaminophen taken in therapeutic or modestly excessive doses is high in alcoholics and long-term alcohol users, cachexic patients and people taking drugs inducing acetaminophen metabolism on microsomal cytochromes P450. Interaction between alcohol and acetaminophen increases production of NAPQI--highly reactive and toxic metabolite of paracetamol. Elevation of transaminases activity (especially AST) and other evidence of hepatic injury in patient with history of both alcohol and paracetamol intake should be suspicied of alcohol--acetaminophen syndrome; in such cases treatment with intravenous acetylcysteine should be maintained as soon as possible. In study case of 23-year old alcoholic man admitted to Department of Toxicology in Poznań with symptoms of acute hepatic failure after accidental paracetamol overdose is presented. After 5 days long ACC infusions patient's state improved and 2 weeks later he left hospital in full recovery.
Related Concept Videos
CNS Depressants: Alcohol and Nicotine
Chronic Pancreatitis II: Pathophysiology
Acid Halides to Esters: Alcoholysis
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Risk factors
Pharmaceutical Poisoning: Potential Scenarios